Missouri, 2006

Damaging Wind in Missouri, September 22, 2006

September 22, 2006 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 22, 5:35 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 22, 5:35 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT FRI SEP 22 2006

...TORNADO WATCH 787 REMAINS IN EFFECT UNTIL 9 PM...

.UPDATE...

DRYLINE EXTENDED ROUGHLY ALONG A AIZ-SGF-UMN LINE AT 23Z.  AIRMASS
TO THE EAST STILL VERY UNSTABLE WITH CAPES BETWEEN 1500-2500 J/KG.
SHEAR VALUES ALSO REMAIN FAVORABLE FOR SUPERCELL STORMS...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREAT AT THIS TIME. TORNADIC
THREAT HAS SHIFTED MORE INTO SOUTHCENTRAL AND CENTRAL MISSOURI.

EXPECT THE NEXT ROUND OF STORMS TO DEVELOP AFTER MIDNIGHT AS THE
SYSTEM MOVES OUT IN THE ROCKIES AND APPROACHES THE AREA.

.AVIATION...

FOR THE 00Z TAFS...KSGF AND KJLN TERMINALS WILL SEE VFR THROUGH
ABOUT 05Z. EXPECT GUSTY SOUTHWEST WINDS TO GRADUALLY DECREASE AFTER
SUNSET. HAVE PUT VCTS BOTH TERMINALS AFTER 05Z...BECOMING -SHRA AS
FRONT PUSHES THROUGH AFTER 12Z.  VFR CONDITIONS ARE THEN FORECAST BY
18Z.

GAEDE

&&

.PREVIOUS DISCUSSION...

SEVERE AND POTENTIALLY TORNADIC STORMS DEVELOPED AHEAD OF BULGING
DRYLINE EARLY THIS AFTERNOON...IN VERY UNSTABLE AND STRONG SHEARED
AIRMASS EAST OF HIGHWAY 65. DATA FROM 16Z KSGF SOUNDING SHOWED LOW
LEVEL CAP ERODED BY 11 AM WITH 3600+ J/KG CAPE AND 0-3KM STORM
RELATIVE HELICITIES OVER 350 M2/S2. BY 230 PM MOST OF THE STORMS
WERE EXITING THE EASTERN PORTION OF THE WARNING AREA.

WITH DEWPOINT TEMPS STILL HOVERING IN THE LOWER/MID 60S ALONG AND
EAST OF A JOPLIN TO VERSAILLES LINE...AND UPPER LEVEL SHORTWAVE
STILL OUT TO OUR WEST...DO NOT THINK WE ARE TOTALLY IN THE CLEAR
JUST YET. HOWEVER...TORNADO THREAT HAS DECREASED SOMEWHAT WITH
VEERING LOW LEVEL WINDS AND SLIGHTLY DRIER AIR.

SHORT TERM (TONIGHT THROUGH SATURDAY)...

WILL MAINTAIN THUNDERSTORM CHANCES IN THE FORECAST WITH HIGHEST
CHANCES OVER THE EAST FOR TONIGHT AND SATURDAY. EXPECT TO SEE
ADDITIONAL STORMS DEVELOP AHEAD OF MAIN UPPER LEVEL TROUGH OVER THE
FOUR CORNERS REGION THROUGH THE EVENING AND EARLY MORNING. AS MAIN
TROUGH MOVES THROUGH THE AREA WITH SURFACE COLD FRONT...YET ANOTHER
ROUND OF STRONG TO SEVERE STORMS WILL BE POSSIBLE. EXPECT MAINLY A
STRAIGHT LINE WIND THREAT WITH THE LATER ROUNDS OF STORMS.

TERRY
&&

LONG TERM (SATURDAY NIGHT - THURSDAY)...
THIS PERIOD APPEARS TO BE QUIET IN THE WAKE OF OUR ONGOING STORM
SYSTEM.  COLD FRONT WILL SPREAD THROUGH A CANADIAN AIRMASS THAT WILL
SCOUR MOISTURE FROM THE DEEP SOUTH AND INTO THE GULF.  THIS WILL
LIMIT ANY POTENTIAL FOR ACTIVE WEATHER THROUGH TUESDAY NIGHT.  THERE
MAY BE A COUPLE OF WEAK DISTURBANCES MIGRATING THROUGH THE NORTHWEST
FLOW DURING THESE PERIODS...BUT WEAK LIFT AND LOW MOISTURE MAY ONLY
YIELD CLOUD COVER.

THE GFS SUGGESTS THAT A STRONGER WAVE COULD IMPACT THE REGION BY
WEDNESDAY.  MOISTURE WILL STILL BE LACKING HOWEVER BETTER LIFT WITH
THIS SYSTEM JUSTIFIES SOME CHANCE POPS FROM WEDNESDAY THROUGH
THURSDAY.  FOLLOWED THE MEX POPS NUMBERS WITH THESE PERIODS.  FALL
LIKE TEMPERATURES WILL BE OBSERVED THROUGH THE UPCOMING WORK WEEK
WITH HIGHS IN THE 70S AND 80S...AND LOWS RANGING FROM THE 40S TO THE
MID 50S.

CRAMER
&&

SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 22, 12:00 PM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI SEP 22 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI SEP 22 2006

...PARTICULARLY DANGEROUS SITUATION THIS AFTERNOON...
...TORNADIC STORMS POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING POTENTIALLY LONG TRACK
  TORNADOES...DAMAGING WINDS IN EXCESS OF 80 MPH...AND HAIL IN
  EXCESS OF GOLF BALL SIZE.

AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS THROUGH TONIGHT.
  THE HIGHEST RISK AREA WILL BE EAST OF HIGHWAY 65 THROUGH 9 PM.

  DISCUSSION:

  STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHWEST
  MISSOURI AND NORTHWEST ARKANSAS EARLY THIS AFTERNOON...AND MOVING
  QUICKLY TO THE NORTHEAST AT 40 TO 50 MPH.

  EAST OF HIGHWAY 65...ATMOSPHERIC CONDITIONS WILL BE MOST
  FAVORABLE FOR TORNADOES THIS AFTERNOON AND EVENING...ALONG AND
  EAST OF AN OSAGE BEACH TO NEOSHO LINE.  LARGE HAIL TO THE SIZE OF
  BASEBALLS AND DAMAGING WINDS IN EXCESS OF 80 MPH WILL ALSO
  ACCOMPANY THESE STORMS.

  THUNDERSTORMS MAY REDEVELOP OVER MUCH OF THE OUTLOOK AREA
  AFTER MIDNIGHT. THE GREATEST HAZARDS WITH THESE STORMS WILL BE
  QUARTER SIZE HAIL AND WINDS IN EXCESS OF 60 MPH. AT THIS
  TIME...THE TORNADO THREAT APPEARS MINIMAL AFTER MIDNIGHT.

  HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL BE POSSIBLE
  ACROSS ALL OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON SATURDAY
  AFTERNOON AND EVENING. PERSONS EAST OF HIGHWAY 65 CAN EXPECT HAIL
  UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60
  MPH. A TORNADO OR TWO CANNOT BE RULED OUT.

  HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH MID EVENING
  ALONG AND EAST OF A LINE FROM NEOSHO TO OSAGE BEACH. SPOTTERS AND
  EMERGENCY MANAGERS ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
  SHOULD MONITOR THE DEVELOPMENT OF THIS SIGNIFICANT SEVERE WEATHER
  EVENT CLOSELY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Sep 22, 4:56 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     ROLLA                   37.95N 91.77W
09/22/2006  E70 MPH          PHELPS             MO   PUBLIC

            ESTIMATED 60 TO 70 MPH. ONE TENTH OF A MILE OFF 1-44 AT
            MILE MARKER 184.

&&

SCHULTZ
Local storm report, Sep 22, 4:58 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     FUNNEL CLOUD     6 NW ROLLA              38.01N 91.85W
09/22/2006                   PHELPS             MO   LAW ENFORCEMENT

&&

SCHULTZ
Local storm report, Sep 22, 5:05 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             8 NNE AVA               37.06N 92.60W
09/22/2006  E2.00 INCH       DOUGLAS            MO   BROADCAST MEDIA

            TWO INCH HAIL HALFWAY BETWEEN MANSFIELD AND AVA. RELAYED
            BY KYTV.

&&

SCHULTZ
Local storm report, Sep 22, 5:14 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             AVA                     36.95N 92.66W
09/22/2006  E2.75 INCH       DOUGLAS            MO   EMERGENCY MNGR

            LARGE HAIL DAMAGED AUTOS AT COPELAND FACTORY IN AVA. SOME
            UNCONFIRMED REPORTS OF HAIL DAMAGE TO HOMES IN AVA.
            RELAYED BY EMERGENCY MANAGER.

&&

SCHULTZ
Local storm report, Sep 22, 5:20 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             2 N ELDRIDGE            37.86N 92.75W
09/22/2006  E1.25 INCH       LACLEDE            MO   FIRE DEPT/RESCUE

0108 PM     HAIL             DECATURVILLE            37.91N 92.70W
09/22/2006  E0.75 INCH       CAMDEN             MO   LAW ENFORCEMENT

0123 PM     TSTM WND GST     2 N WET GLAIZE          37.95N 92.53W
09/22/2006  E60.00 MPH       CAMDEN             MO   LAW ENFORCEMENT

            WINDS ESTIMATED AT GREATER THAN 60 MPH ALONG WITH DIME
            SIZE HAIL.

0124 PM     HAIL             MONTREAL                37.97N 92.59W
09/22/2006  E0.75 INCH       CAMDEN             MO   POST OFFICE

0130 PM     HAIL             HOUSTON                 37.33N 91.96W
09/22/2006  E1.00 INCH       TEXAS              MO   AMATEUR RADIO

0150 PM     HAIL             HOUSTON                 37.33N 91.96W
09/22/2006  E0.88 INCH       TEXAS              MO   LAW ENFORCEMENT

0150 PM     HAIL             DIXON                   37.99N 92.09W
09/22/2006  E1.75 INCH       PULASKI            MO   LAW ENFORCEMENT

0201 PM     TSTM WND DMG     3 NE ROLLA              37.98N 91.73W
09/22/2006                   PHELPS             MO   BROADCAST MEDIA

            TWO LARGE TREES DOWN ONE BLOCKING HIGHWAY E.

0205 PM     HAIL             VICHY                   38.11N 91.76W
09/22/2006  E0.88 INCH       MARIES             MO   POST OFFICE

0206 PM     HAIL             4 NE ROLLA              37.99N 91.72W
09/22/2006  E2.75 INCH       PHELPS             MO   AMATEUR RADIO

0212 PM     HAIL             ROLLA                   37.95N 91.77W
09/22/2006  E0.88 INCH       PHELPS             MO   TRAINED SPOTTER

            AT THE ROLLA AIRPORT.

0220 PM     TORNADO          ST. JAMES               38.00N 91.61W
09/22/2006                   PHELPS             MO   LAW ENFORCEMENT

            POSSIBLE TORNADO...NUMEROUS LARGE TREES AND POWER LINES
            DOWN. CONSIDERALBE STRUCTURAL DAMAGE TO SEVERAL
            BUILDINGS. SEMI TRUCK AND BUS OVERTURNED ON I 44 NEAR
            ST.JAMES. CONSIDERABLE DAMAGE REPORTED TO STRIP MALL IN
            TOWN AS WELL AS DAMAGE TO AN ELEMENTARY SCHOOL. NO
            INJURIES REPORTED AT THIS TIME TO ANY OF THE OCCUPANTS IN
            SCHOOL.

0229 PM     TORNADO          2 E ST. JAMES           38.00N 91.58W
09/22/2006                   PHELPS             MO   PUBLIC

            UNCOMFIRMED REPORT,LOCATED ALONG INTERSTATE 44.

0418 PM     HAIL             8 NNE AVA               37.06N 92.60W
09/22/2006  E2.00 INCH       DOUGLAS            MO   BROADCAST MEDIA

            TWO INCH HAIL HALFWAY BETWEEN MANSFIELD AND AVA. RELAYED
            BY KYTV.

0430 PM     HAIL             AVA                     36.95N 92.66W
09/22/2006  E1.00 INCH       DOUGLAS            MO   EMERGENCY MNGR

0431 PM     HAIL             GOODHOPE                36.91N 92.81W
09/22/2006  E1.75 INCH       DOUGLAS            MO   EMERGENCY MNGR

0432 PM     TSTM WND DMG     BRADLEYVILLE            36.78N 92.91W
09/22/2006                   TANEY              MO   EMERGENCY MNGR

            TREES DOWN IN BRADLEYVILLE. HIGHWAY 76 IS BLOCKED

0432 PM     HAIL             AVA                     36.95N 92.66W
09/22/2006  E1.75 INCH       DOUGLAS            MO   AMATEUR RADIO

0435 PM     HAIL             AVA                     36.95N 92.66W
09/22/2006  E2.75 INCH       DOUGLAS            MO   EMERGENCY MNGR

            LARGE HAIL DAMAGED AUTOS AT COPELAND FACTORY IN AVA. SOME
            UNCONFIRMED REPORTS OF HAIL DAMAGE TO HOMES IN AVA.
            RELAYED BY EMERGENCY MANAGER.

0435 PM     TSTM WND DMG     5 W AVA                 36.95N 92.75W
09/22/2006                   DOUGLAS            MO   EMERGENCY MNGR

            TREES DOWN ON KK HIGHWAY OFF OF 76 HIGHWAY. SEVERAL TREES
            DOWN ON K HIGHWAY WEST OF AVA OFF OF HIGHWAY 14.

0435 PM     HAIL             AVA                     36.95N 92.66W
09/22/2006  E2.75 INCH       DOUGLAS            MO   EMERGENCY MNGR

            LARGE HAIL DAMAGED 2 AUTO WINDSHIELDS AT THE AMBULANCE
            SHED IN AVA

0435 PM     TSTM WND DMG     5 SW AVA                36.90N 92.72W
09/22/2006                   DOUGLAS            MO   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 76 BETWEEN AVA AND GOODHOPE

0435 PM     HAIL             AVA                     36.95N 92.66W
09/22/2006  E2.75 INCH       DOUGLAS            MO   EMERGENCY MNGR

            BASEBALL AND HALF DOLLAR SIZE HAIL REPORTED IN AVA

0441 PM     HAIL             8 N AVA                 37.07N 92.66W
09/22/2006  E4.25 INCH       DOUGLAS            MO   EMERGENCY MNGR

            SOFTBALL AND BASEBALL SIZE HAIL REPORTED BY EMERGENCY
            MANAGER IN MOUNT ZION AREA

0445 PM     TSTM WND DMG     1 E AVA                 36.95N 92.64W
09/22/2006                   DOUGLAS            MO   EMERGENCY MNGR

            TREES DOWN 2 MILES NORTH ON HIGHWAY 95 OFF OF HIGHWAY 14.
            TREES NOT ON THE ROADWAY.

0450 PM     HAIL             1 S MANSFIELD           37.09N 92.58W
09/22/2006  E1.75 INCH       WRIGHT             MO   AMATEUR RADIO

0452 PM     HAIL             5 W NORWOOD             37.11N 92.51W
09/22/2006  E1.75 INCH       WRIGHT             MO   AMATEUR RADIO

0455 PM     HAIL             MANSFIELD               37.11N 92.58W
09/22/2006  E1.75 INCH       WRIGHT             MO   EMERGENCY MNGR

            WRIGHT COUNTY EM REPORTED A PICKUP TRUCK WITH HAIL DAMAGE
            ON HIGHWAY 5 AND HIGHWAY 76. RELAYED BY DOUGLAS COUNTY
            EM.

0455 PM     HAIL             MANSFIELD               37.11N 92.58W
09/22/2006  E1.75 INCH       WRIGHT             MO   EMERGENCY MNGR

0539 PM     FUNNEL CLOUD     6 SW POMONA             36.81N 91.99W
09/22/2006                   HOWELL             MO   AMATEUR RADIO

0542 PM     TSTM WND GST     ROLLA                   37.95N 91.77W
09/22/2006  E70.00 MPH       PHELPS             MO   PUBLIC

            ESTIMATED 60 TO 70 MPH. ONE TENTH OF A MILE OFF 1-44 AT
            MILE MARKER 184.

0558 PM     FUNNEL CLOUD     6 NW ROLLA              38.01N 91.85W
09/22/2006                   PHELPS             MO   LAW ENFORCEMENT

&&

SCHULTZ
Local storm report, Sep 22, 5:35 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TORNADO          ST. JAMES               38.00N 91.61W
09/22/2006                   PHELPS             MO   LAW ENFORCEMENT

            *** 2 INJ *** POSSIBLE TORNADO...NUMEROUS LARGE TREES AND
            POWER LINES DOWN. CONSIDERALBE STRUCTURAL DAMAGE TO
            SEVERAL BUILDINGS. SEMI TRUCK AND BUS OVERTURNED ON I 44
            NEAR ST.JAMES. CONSIDERABLE DAMAGE REPORTED TO STRIP MALL
            IN TOWN AS WELL AS DAMAGE TO AN ELEMENTARY SCHOOL. 2
            INJURIES.

&&

SCHULTZ

The radar

The St Louis radar (KLSX), 126 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
September 22, 5:42 PM CST
Where
Phelps County, Rolla
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.950, -91.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534766.